Hail, Pottawattamie
- When
- May 8, 2:35 PM CST
- Where
- Pottawattamie County, 2 mi W of Crescent
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.367, -95.900
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 8, 2:00 AM CST, 12 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 AM CDT SUN MAY 8 2005 .DISCUSSION... MAIN FORECAST CHALLENGES WILL BE STRENGTH AND COVERAGE OF CONVECTIVE DEVELOPMENT TODAY...THEN CHANCES FOR PRECIP BEGINNING MID WEEK AS THE NEXT STRONG AREA OF LOW PRESSURE MOVES ONTO THE PLAINS. IN THE SHORT TERM...CONVECTION ACROSS NORTHEAST NEBRASKA IN ITS LAST STAGES AS CLOUD TOPS CONTINUE TO WARM AND LOW LEVEL JET CONTINUES TO SLOWLY WEAKEN. A FAIR AMOUNT OF LOW CLOUDS WILL START THE DAY WITH THE COLD FRONT POISED ACROSS CENTRAL NEBRASKA. FEEL THE LOWER CLOUDS SHOULD SCATTER OUT THROUGH THE MORNING ALLOWING SUNSHINE TO CONTINUE THE DESTABILIZATION PROCESS SETTING THE STAGE FOR QUITE AN WEATHER DAY LATER THIS AFTERNOON AND EVENING. WHILE IT SHOULDNT BE AS WINDY AS IT WAS YESTERDAY...IT SHOULD STILL BE WELL INTO THE BREEZY CATEGORY NONETHELESS. AS WE MOVE THROUGH PEAK HEATING...PW VALUES INCREASE TO 1.25 INCHES AND H85 DEWPOINTS INCREASE TO +11 OR +12. WITH A PLUME OF VERY STEEP LAPSE RATES OVERSPREADING THE PLAINS...CAPE VALUES APPROACH 2500 TO 3000 J/KG BY MID AFTERNOON ALONG AND AHEAD OF THE FRONT. WHILE 0-6KM BULK SHEAR VALUES REMAIN SOMEWHAT WEAK AROUND 25 KNOTS...STRONG INSTABILITY CAN OVERCOME WEAK SHEAR RESULTING IN NUMEROUS SEVERE STORMS. TOTAL TOTAL INDICES REACH 62 TO 64, LIFTED INDICES REACH -8 TO -10, AND K INDICES REACH 36 TO 40. WET BULB ZERO VALUES ARE 8000 TO 9000 FEET, AN IDEAL RANGE FOR VERY LARGE HAIL. IN FACT...THERE APPEARS TO BE VERY LITTLE CIN/CAP THIS AFTERNOON ALLOWING FOR RAPID DEVELOPMENT BY 19Z TO 21Z AS A FIRST GUESS. WOULD PREDICT THAT AT LEAST A SEVERE THUNDERSTORM WATCH WILL BE NEEDED LATER TODAY FOR AT LEAST A PART OF CWA FROM MID AFTERNOON THROUGH LATE EVENING FOR LARGE HAIL AND DAMAGING WIND GUSTS. WE SHOULD SEE A DECREASING TREND FROM WEST TO EAST AFTER MIDNIGHT WITH THUNDERSTORMS MOVING EAST OF THE REGION BY 08Z TO 10Z OR THEREABOUTS. FOR MONDAY...HAVE REMOVED THE MENTION OF PRECIPITATION AS THE SURFACE TROUGH PUSHES TO THE MISSOURI RIVER BY 12Z MONDAY. THUS...ANY DEVELOPMENT AHEAD OF THE TROUGH WILL BE ACROSS CENTRAL IOWA...WHILE THE CLOSED SURFACE LOW SHOULD BE FAR ENOUGH NORTH TO KEEP ANY WRAPAROUND MOISTURE NORTH OF THE CWA IN THE DAKOTAS. IT WILL ALSO BE A COOLER DAY WITH TEMPS ONLY IN THE 60S TO LOWER 70S. IN THE EXTENDED FORECAST...FOCUS SHIFTS TO THE NEXT STRONG AREA OF LOW PRESSURE AND RESULTANT WEATHER TRENDS FROM MID WEEK THROUGH THE FIRST HALF OF NEXT WEEKEND. THERE WILL LIKELY BE NUMEROUS FORECAST CHALLENGES WITH THIS NEXT SYSTEM...WHICH COULD LEAD TO WILD SWINGS IN EXPECTED WEATHER. AT THE PRESENT TIME...THE NAM AND GFS ARE HANDLING THE SYSTEM QUITE DIFFERENTLY WITH REGARD TO QPF DESPITE SIMILAR MASS FIELDS. THE NAM IS FOCUSING MORE OF THE ENERGY ALONG A WARM FRONT THAT WOULD LEAD TO PRECIP FURTHER SOUTH ACROSS PORTIONS OF NEBRASKA AS EARLY AS TUESDAY AFTERNOON AND NIGHT. MEANWHILE...THE GFS IS FOCUSING ITS ENERGY FURTHER NORTH WHICH WOULD SUPPRESS MOST OF THE PRECIP IN OUR AREA UNTIL WEDNESDAY NIGHT. FOR NOW...GIVEN UNCERTAINTIES IN THE MODEL RUNS...WILL STICK CLOSER TO A GFS AND CANADIAN SOLUTION AND WILL NOT BUY INTO THE NAM JUST YET. WHERE EXACTLY THE FRONTAL BOUNDARY SETS UP COULD ALSO HAVE A LARGE IMPACT ON TEMPERATURES YIELDING SOME SIGNIFICANT BUST POTENTIAL MID WEEK AS WELL. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DEWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1157 AM CDT SUN MAY 8 2005 IAZ043-055-NEZ012-015-018-032>034-082200- BURT-CEDAR-CUMING-HARRISON IA-MONONA IA-STANTON-THURSTON-WAYNE- 1157 AM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG AND AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. STORMS SHOULD INITIATE BETWEEN 1 AND 4 PM ACROSS THE OUTLOOK AREA WITH VERY LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. ISOLATED TORNADOES MAY ALSO OCCUR INTO EARLY THIS EVENING IN AN AREA ALONG THE MISSOURI RIVER IN EXTREME NORTHEAST NEBRASKA AND WEST CENTRAL IOWA WHERE SHEAR VALUES ARE EXPECTED TO INCREASE AHEAD OF THE SURFACE LOW. THE THUNDERSTORMS SHOULD MOVE EAST OF THE AREA AFTER 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT AND CONTINUING THROUGH FRIDAY. THERE STILL IS SOME UNCERTAINTY TO EXACTLY WHEN OR WHERE SEVERE THUNDERSTORMS MIGHT DEVELOP DURING THIS TIME. HOWEVER...SEVERE STORMS COULD OCCUR EITHER WEDNESDAY OR THURSDAY. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING. A CONFERENCE CALL WILL BE SCHEDULED FOR 1 PM TO ADDRESS THIS SITUATION. IAZ056-069-079-080-090-091-NEZ011-016-017-030-031-042>045-050>053- 065>068-078-088>093-082200- ANTELOPE-BOONE-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE- JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MILLS IA-MONTGOMERY IA- NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA-RICHARDSON- SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON- 1157 AM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG AND AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. STORMS SHOULD INITIATE BETWEEN 1 AND 4 PM ACROSS THE OUTLOOK AREA WITH VERY LARGE HAIL AND A FEW DAMAGING WIND GUSTS POSSIBLE. THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT AND CONTINUING THROUGH FRIDAY. THERE STILL IS SOME UNCERTAINTY TO EXACTLY WHEN OR WHERE SEVERE THUNDERSTORMS MIGHT DEVELOP DURING THIS TIME. HOWEVER...SEVERE STORMS COULD OCCUR EITHER WEDNESDAY OR THURSDAY. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING. FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1108 AM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 2 NW CARROLL 42.30N 97.22W
05/07/2005 0.75 INCH WAYNE NE PUBLIC
1105 PM HAIL 3 SE BELDEN 42.38N 97.17W
05/07/2005 0.88 INCH CEDAR NE PUBLIC
&&
LANDSVORKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 151 PM CDT SUN MAY 8 2005 NEZ011-012-090200- CEDAR-KNOX- INCLUDING THE CITIES OF...HARTINGTON...VERDIGRE 151 PM CDT SUN MAY 8 2005 ...TORNADO WATCH NUMBER 232 HAS BEEN ISSUED FOR PARTS OF NORTHEAST NEBRASKA UNTIL 9 PM CDT... IN NORTHEAST NEBRASKA THE WATCH INCLUDES... KNOX AND CEDAR COUNTIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE AREA. THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE VERY QUICKLY. LARGE HAIL AND DAMAGING WINDS REMAIN THE MAIN THREAT...BUT AN ISOLATED TORNADO IS POSSIBLE ACROSS NORTHEAST NEBRASKA. BOUSTEAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 237 PM CDT SUN MAY 8 2005 IAZ043-055-056-069-079-080-090-091-NEZ015-017-018-031>034-042>045- 050>053-065>068-078-088>093-090200- BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE- HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-MILLS IA-MONONA IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-PLATTE- POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA- STANTON-THURSTON-WASHINGTON-WAYNE- INCLUDING THE CITIES OF...AUBURN...BEATRICE...BELLEVUE...BLAIR... CLARINDA...CLARKSON...COLUMBUS...COUNCIL BLUFFS...CRETE... DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN... LINCOLN...LOGAN...LOUISVILLE...NEBRASKA CITY...NORFOLK...OMAHA... ONAWA...PAWNEE CITY...PIERCE...RED OAK...SEWARD...SIDNEY...STANTON... TECUMSEH...TEKAMAH...THURSTON...WAHOO...WAYNE...WISNER 237 PM CDT SUN MAY 8 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 234 HAS BEEN ISSUED FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA UNTIL 9 PM CDT... IN EASTERN NEBRASKA THE WATCH INCLUDES... JEFFERSON...GAGE...PAWNEE...RICHARDSON...NEMAHA...JOHNSON...SALINE... SEWARD...LANCASTER....CASS...SARPY....DOUGLAS...SAUNDERS...BUTLER... PLATTE...COLFAX...DODGE...WASHINGTON...BURT...CUMING...STANTON.... MADISON...PIERCE...WAYNE...THURSTON. IN SOUTHWEST IOWA THE WATCH INCLUDES... MONONA...HARRISON...SHELBY...POTTAWATTAMIE...MONTGOMERY...MILLS... FREMONT...PAGE. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE AREA. THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE VERY QUICKLY. LARGE HAIL AND DAMAGING WINDS REMAIN THE MAIN THREAT. BOUSTEAD
The Omaha radar (KOAX), 39 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449271.